Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

January 1, 2021Marion County, Alabama

NWS Birmingham, AL issued this special weather statement at Jan 1, 2021, 5:09 AM CST for Marion County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 1, 2021, 5:09 AM CST (11:09 UTC)
Expired
Jan 1, 2021, 5:45 AM CST
In force
36 min
Issued by
NWS Birmingham, AL

County Marion County, AL

The radar

The Columbus AFB radar (KGWX), 38 km from the middle of the area, began a volume at 11:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 11.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2021-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2021-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 224 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
519 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

077 
WWUS84 KBMX 011109
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
509 AM CST Fri Jan 1 2021
 
ALZ011-012-011145-
Marion AL-Lamar AL-
509 AM CST Fri Jan 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARION AND
NORTHWESTERN LAMAR COUNTIES UNTIL 545 AM CST...

At 508 AM CST, Doppler radar was tracking a line of showers 
extending from near Fairview to 6 miles northwest of Sulligent. 
Movement was northeast at 45 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Hamilton, Detroit, Weston, Gattman, Henson Springs, Byrd, Pine
Springs, Bexar, Pigeye, Shottsville and Rankin Fite Airport.

LAT...LON 3432 8818 3431 8792 3411 8791 3383 8824
TIME...MOT...LOC 1108Z 222DEG 38KT 3432 8829 3394 8823 

$$

25/Owen

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jan 1, 3:11 AM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Jan 1, 3:11 AM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
311 AM CST Fri Jan 1 2021

.SHORT TERM...
/Updated at 0311 AM CST Fri Jan 01 2021/

Today through Saturday.

The severe weather threat continues to appear unimpressive with
very little deep convection anywhere on radar within the warm
sector of this storm system. As the front and drier air moves
eastward from Mississippi this morning, a somewhat stronger
convective band should take shape as the lift becomes more focused
near the front. Poor lapse rates and weak upper-level support will
limit updraft organization. Severe weather is unlikely, and we
have trimmed our marginal risk area to include only the southern
part of our area. The convective band should exit our southeastern
counties by early afternoon. Temperatures will be quite warm
behind the rain, and lower 70s expected this afternoon due to a
lack of cold advection behind the front.

Dry conditions are expected tonight as an area of weak high
pressure moves into the region between upper-level shortwaves.
The cold front will become stalled just southeast of our forecast
area as the next shortwave moves across the Lower Mississippi
Valley. Moisture will be quite limited to the northwest of I-85,
where there is only a slight chance of showers Saturday afternoon.
Much higher chances are expected in our far southeastern counties
near the stalled front.

87/Grantham

.LONG TERM...
/Updated at 0311 AM CST Fri Jan 01 2021/

Saturday night through Thursday.

The upper low swings out of the area Sunday night with
precipitation ending int the southeast by Midnight. Dry weather
will move into the region and remain through Wednesday. Look for
generally seasonal weather with temperatures in the mid to upper
50s and lows in the low to mid 30s. Temperatures by Wednesday will
begin to get in to the low 60s, so slightly above normal. The
next system will work into the area late Wednesday and bring
clouds and rain through Thursday. Temperatures Wednesday night
will likely be the coldest ahead of the rain through Midnight and
then increase overnight. Most of the rain will end by Midnight
Thursday night/Friday morning.

16

&&

.AVIATION...
06Z TAF Discussion.

A mix of MVFR and IFR cigs across Central Alabama tonight, with
widespread showers moving generally south to north. Winds are out
of the southeast at 5 to 10kts with occasional higher gusts. These
conditions will be the trend for the overnight period as showers
and low cigs continue ahead of an approaching cold front. Winds
will increase with gusts up to 20-22kts.

Winds will veer to the south with the cold front passage, with
gusts up to 25kts possible. Cannot rule out thunder, especially
along the front, but chances are low. Conditions will gradually
improve Friday afternoon, with rain ending from west to east and
cigs lifting.

Given the strength of low level winds, wind shear values of
35-40kts up to 2kft are possible.

14

&&

.FIRE WEATHER...

Low clouds and rain will continue through this morning. Drier air
will move in behind the rain this afternoon with warm conditions
and winds gradually shifting from south to southwest. A dry
period is expected tonight, but rain chances will increase across
our southeastern counties on Saturday. A cold front will bring a
stronger push of cooler and drier air to the region on Sunday with
northwest winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     73  43  60  37  51 /  90   0  20  10   0
Anniston    73  47  62  39  53 / 100   0  20  10   0
Birmingham  73  44  59  39  52 /  80   0  20  10   0
Tuscaloosa  73  43  58  37  54 /  50   0  20   0   0
Calera      73  45  60  38  52 /  80   0  20  10   0
Auburn      70  50  62  41  53 /  90  10  50  30   0
Montgomery  75  49  63  39  56 /  90  10  30  10   0
Troy        74  51  65  40  55 /  90  10  50  20   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jan 1, 2:47 AM CST, 2 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
247 AM CST Fri Jan 1 2021

ALZ011>015-017>050-021200-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
247 AM CST Fri Jan 1 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

There is a small risk for a brief tornado or damaging winds through
1 PM today along and south of a line from Demopolis to Alexander
City.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
through early this afternoon.

In the hours before

Special weather statement, Jan 1, 5:09 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
509 AM CST Fri Jan 1 2021

ALZ011-012-011145-
Marion AL-Lamar AL-
509 AM CST Fri Jan 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARION AND
NORTHWESTERN LAMAR COUNTIES UNTIL 545 AM CST...

At 508 AM CST, Doppler radar was tracking a line of showers
extending from near Fairview to 6 miles northwest of Sulligent.
Movement was northeast at 45 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Hamilton, Detroit, Weston, Gattman, Henson Springs, Byrd, Pine
Springs, Bexar, Pigeye, Shottsville and Rankin Fite Airport.

LAT...LON 3432 8818 3431 8792 3411 8791 3383 8824
TIME...MOT...LOC 1108Z 222DEG 38KT 3432 8829 3394 8823

25/Owen

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 8:25 AM CSTSpecial Weather StatementBMXPike35 min
Jan 1, 9:37 AM CSTSpecial Weather StatementBMXLee38 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.